Kansas, 2020

High Wind in Kansas, November 14, 2020

November 14, 2020 · NWS DDC · 1 event in 1 county or zone

A strong cold front pushed through during the afternoon producing some strong northwest winds behind it due to the strong gradient and cold air advection accompanied by it. Most wind gusts ranged from 40-55 mph, but a rogue 61 mph gust was experienced at the Garden City Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong cold front pushed through during the afternoon producing some strong northwest winds behind it due to the strong gradient and cold air advection accompanied by it. Most wind gusts ranged from 40-55 mph, but a rogue 61 mph gust was experienced at the Garden City Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 14, 12:47 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Nov 14, 12:47 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1247 PM CST Sat Nov 14 2020

...UPDATE TO FIRE WEATHER...

.SHORT TERM...(This evening through Sunday)
Issued at 1200 PM CST Sat Nov 14 2020

Rather dry conditions will persist tonight into Sunday as an upper
level trough of low pressure kicks eastward through the Central
Plains, giving way to a northwesterly flow aloft across the Western
High Plains. A colder and much drier air mass will spread into
western Kansas tonight behind a cold front pushing southeastward
into Oklahoma keeping precip chances out of the area through the
remainder of the weekend. With the colder air moving in, look for
temperatures well below freezing tonight in west central Kansas with
lows in the 20s(F) to possibly the upper teens(F). Lows closer to
the lower 30s(F) are likely toward south central Kansas. Westerly to
southwesterly downslope winds developing early Sunday as surface
high pressure slips southeast out of the Colorado Rockies into the
Texas Panhandle will help warm temperatures up near to a little
above normal Sunday afternoon. Expect highs generally up into the
mid/upper 50s(F) to the lower 60s(F).

.LONG TERM...(Sunday night through Saturday)
Issued at 1222 PM CST Sat Nov 14 2020

Tranquil conditions will continue through the middle of the week as
medium range models indicate ridging aloft slowly building across
the Great Basin Monday then shifting slowly east across the
Central/Southern Rockies into the Western High Plains Tuesday,
and onward into the Central Plains Wednesday. With much drier air
settled across the high plains of western Kansas during the
period, precip chances will remain absent through at least
Wednesday. A general warming trend is likely through Wednesday due
to the aforementioned building upper level ridge moving out into
and across the Western High Plains. Prevailing southerlies
Tuesday/Wednesday will draw warmer air into the region pushing
temperatures well above normal Wednesday with afternoon highs in
the 70s(F) to possibly near 80F.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1007 AM CST Sat Nov 14 2020

VFR conditions will prevail in the vicinity of all TAF sites through
early Sunday morning. Gusty westerly winds will turn northwesterly
while increasing to around 25 to 40kt this afternoon as a deepening
surface trough axis shifts slowly eastward across western Kansas
into central Kansas. Northwest winds will slowly subside this evening
into overnight as the pressure gradient across western Kansas weakens.
Winds are then expected to become more westerly 5 to 15kt early Sunday
morning as surface high pressure moves southeast out of the Colorado
Rockies into the Texas Panhandle.

&&

.FIRE WEATHER...
Issued at 1245 PM CST Sat Nov 14 2020

A cold front will push southeast across western Kansas late this
afternoon turning already gusty west winds more northwesterly with
wind gusts increasing above 25 to 35 mph. Meanwhile, drier air
spreading into western Kansas will continue help lower relative
humidity values down to around 10 to 20 percent. This will create
near-critical to critical fire weather conditions across much of
west central and southwest Kansas through early evening. A Red
Flag Warning is already in effect.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  28  58  33 /   0   0   0   0
GCK  67  25  58  30 /   0   0   0   0
EHA  75  23  61  34 /   0   0   0   0
LBL  72  23  60  30 /   0   0   0   0
HYS  67  28  57  33 /   0   0   0   0
P28  75  32  58  34 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM CST /5 PM MST/ this evening for
KSZ030-031-043>046-061>065-074>079-084>088.

&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
FIRE WEATHER...JJohnson
Hazardous weather outlook, Nov 14, 1:13 AM CST, 13 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
113 AM CST Sat Nov 14 2020

KSZ030-031-043>046-061>066-074>081-084>090-150715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
113 AM CST Sat Nov 14 2020 /1213 AM MST Sat Nov 14 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Near critical to critical fire weather conditions on Saturday
afternoon with red flag warnings posted for much of the CWA. A cold
front will push through the CWA late morning into early afternoon
northwest to southeast giving way to strong northwest winds gusting
up to 40-50 mph at times during peak heating hours of the afternoon.
These winds will subside to 20-30 mph after sunset and overnight into
Sunday morning. Minimum relative humidity values Saturday afternoon
will range from 11-17 percent, lower towards the Colorado state line.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Elevated risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Sunday will see elevated fire weather conditions with winds turning
more southerly during the afternoon gusting up to 20-25 mph. Minimum
relative humidity values will be higher due to cooler afternoon high
temperatures only in the 50s, seeing a range from 20-30 percent.
Winds will be diminished into next work week not seeing any fire
weather concerns at this time, even though no precipitation is
expected at least for the next week.

Days 2-7 Hazards
----------------
* Sunday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - No Hazards

* Tuesday
  - No Hazards

* Wednesday
  - No Hazards

* Thursday
  - No Hazards

* Friday
  - No Hazards

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Finney

When
November 14, 2:43 PM CST
Where
Finney forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Recorded at the Garden City airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931818.